Minnesota, 2011

Flash Flooding and Hail in Minnesota, June 14, 2011

June 14, 2011 · NWS FSD · 7 events in 4 counties and zones

Thunderstorms produced flash flooding at several locations in southwest Minnesota during the late morning and afternoon of June 14th. There was also a report of large hail and one of lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced flash flooding at several locations in southwest Minnesota during the late morning and afternoon of June 14th. There was also a report of large hail and one of lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 3:00 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 3:00 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT TUE JUN 14 2011

.DISCUSSION...
WANING ELEVATED BOUNDARY CONTINUING TO PRODUCE A LINE OF SCATTERED
SHOWERS VERY EARLY THIS MORNING FROM NEAR BRIDGEWATER TO DELL RAPIDS
TO TRACY. MORE SIGNIFICANT SHOWERS/THUNDERSTORM COMPLEX TRACKING
ALONG THE SOUTH DAKOTA/NEBRASKA NEAR TYNDALL...AND PUSHING TO THE
EAST. QUESTION BECOMES WHERE THIS COMPLEX WILL END UP THIS
MORNING...WITH THE HRRR MODEL ONCE AGAIN HANDLING THE CONVECTION
POORLY. IF IT HOLDS TOGETHER...AT ITS CURRENT RATE OF SPEED IT WILL
TRACK ACROSS OUR NORTHWESTERN IOWA ZONES BETWEEN 12Z AND 14Z THIS
MORNING. WITH THE EXIT OF THIS FEATURE...THINK THERE WILL BE A
GENERAL BREAK IN ACTIVITY UNTIL LATE MORNING/EARLY AFTERNOON WHEN
REDEVELOPMENT WILL OCCUR IN OUR WEST WITH THE APPROACH OF A MORE
SIGNIFICANT UPPER LEVEL TROUGH. CURRENT OBS/SATELLITE INDICATING AN
AREA OF STRATUS OVER MUCH OF THE CENTRAL AND SOUTHEASTERN PORTIONS
OF THE COUNTY WARNING AREA...AND MODEL RH FIELDS INDICATING THAT THE
STRATUS WILL HOLD OVER MUCH OF THE CWA THROUGH MOST OF THE
DAY...THOUGH MAY BREAK IN THE WEST BY AFTERNOON. THIS WILL PLAY A
PART IN KEEPING THE POTENTIAL FOR SEVERE STORMS AT BAY. MARGINAL
CHANCE OF SEVERE STORMS WILL OCCUR OVER OUR SOUTH CENTRAL SOUTH
DAKOTA ZONES...WHERE MUCAPE VALUES PER BUFKIT SOUNDINGS ARE PROGGED
TO BE AROUND 2000 J/KG BY AFTERNOON...THOUGH EFFECTIVE SHEAR VALUES
ARE FAIRLY LOW...SO THINK THAT A SEVERE STORM WOULD BE ISOLATED IF
IT OCCURS AT ALL. EXPECT RAINFALL AMOUNTS TO REMAIN IN
CHECK...GENERALLY RUNNING FROM NEAR 3 TENTHS TO AROUND HALF AN INCH
FOR THE PERIOD OF TODAY/TONIGHT...WHICH WILL REMAIN BELOW FLASH
FLOOD GUIDANCE...EVEN IN AREAS THAT RECEIVED SO MUCH RAIN ON MONDAY.
IF RAINFALL AMOUNTS WOULD COME IN HIGHER THAN FORECASTED...WOULD
NEED TO WATCH FOR FLASH FLOODING THROUGH THE CENTRAL PORTIONS OF THE
JAMES RIVER VALLEY WHERE THE STATIONARY BAND SET UP YESTERDAY. WITH
THE CLOUDS AND AN EASTERLY LOW LEVEL FLOW...HIGHS WILL REMAIN BELOW
NORMAL WITH UPPER 60S TO NEAR 70 EAST TO LOWER/MID 70S WEST AND FAR
SOUTH.

SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA FROM WEST TO EAST
TONIGHT...EXITING OUR EAST ON WEDNESDAY MORNING AS THE UPPER WAVE
PUSHES INTO THE UPPER MIDWEST. BEHIND THE EXITING
WAVE...NORTHWESTERLY WINDS WILL PICK UP ON WEDNESDAY AFTERNOON. WITH
CLEARING SKIES AND BETTER MIXING...HIGHS EXPECTED TO MAKE IT INTO
THE MID 70S NORTHEAST TO AROUND 80 THROUGH THE JAMES RIVER VALLEY
INTO THE MISSOURI RIVER CORRIDOR.

THURSDAY WILL BE MAINLY DRY AND WARMER AS UPPER LEVEL RIDING BUILDS
INTO THE REGION. DID THROW SOME SLIGHT POPS IN ALONG THE MISSOURI
RIVER CORRIDOR WITH INCREASING MOISTURE TRANSPORT/INSTABILITY ON A
DEVELOPING LOW LEVEL IN CONJUNCTION WITH A WEAK MIDLEVEL WAVE
TRACKING ACROSS THE REGION. HIGHS ON THURSDAY LOOKING TO BE IN THE
UPPER 70S TO LOWER 80S. A BETTER WAVE EMBEDDED IN THE UPPER LEVEL
RIDGE PUSHES INTO THE AREA ON FRIDAY...WITH SLIGHTLY BETTER CHANCES
FOR SHOWERS/THUNDERSTORMS.  /JM

&&

.AVIATION...
CLUSTER OF SHOWERS/THUNDERSTORMS MOVING ALONG SD/NE BORDER WILL
TRACK EAST INTO NORTHWEST IOWA EARLY THIS MORNING. GREATEST TSRA
THREAT SHOULD REMAIN BETWEEN KFSD AND KSUX TAF LOCATIONS...THOUGH
CANNOT RULE OUT BRIEF TSRA AT EITHER LOCATION THROUGH 14/12Z. AN
UPPER LEVEL WAVE WILL BRING CHANCES FOR ADDITIONAL THUNDERSTORMS TO
THE REGION THIS AFTERNOON/TONIGHT. TIMING/LOCATION OF DEVELOPMENT IS
SOMEWHAT UNCERTAIN...BUT APPEARS MOST LIKELY IN THE JAMES VALLEY
14/20Z-15/03Z...INTO THE I-29 CORRIDOR 14/23Z-15/06Z...AND IN FAR
EASTERN PARTS OF THE FORECAST AREA 15/04Z-15/12Z.  /JH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 14, 3:58 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 AM CDT TUE JUN 14 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
458 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING IN
AREAS GENERALLY SOUTH OF INTERSTATE 90.  THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...AND THEN PUSH TO
THE EAST THROUGH TONIGHT. WHILE THERE COULD BE AN ISOLATED
MARGINALLY SEVERE STORM OVER THE WESTERN JAMES RIVER VALLEY IN
THE LATE AFTERNOON...THESE STORMS ARE GENERALLY NOT EXPECTED TO
BE SEVERE.

FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

THE LITTLE SIOUX RIVER NEAR LINN GROVE WILL REMAIN NEAR FLOOD
STAGE THROUGH THE WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY AND
TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 45 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Flash Flood, Rock

When
June 14, 9:20 AM CST to 10:30 AM CST
Where
Rock County, 3 mi E of Luverne Arpt to 1 mi NE of Luverne
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.630, -96.170

Heavy rain on saturated ground caused flash flooding of several streets and yards, with water running through yards like a river.

Hail, Rock

When
June 14, 10:40 AM CST
Where
Rock County, 4.91 mi SE of Jasper
Measured
1 in hail
Reported by
Public
Coordinates
43.800, -96.330

Lightning, Pipestone

When
June 14, 12:00 PM CST
Where
Pipestone County, 0.5 mi E of Pipestone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.000, -96.310

Lightning struck an apartment building, starting a fire in the attic which heavily damaged an upstairs apartment. Another upstairs apartment suffered water damage, while two basement apartments were undamaged. Six residents home in the apartments at the time of the lightning strike escaped uninjured.

Flash Flood, Cottonwood

When
June 14, 1:00 PM CST to 3:30 PM CST
Where
Cottonwood County, 5.44 mi NNE of Westbrook to 5.06 mi NNE of Westbrook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.120, -95.380

Heavy rain on saturated ground caused flash flooding of several county roads.

Flash Flood, Pipestone

When
June 14, 1:10 PM CST to 6:30 PM CST
Where
Pipestone County, 4.56 mi SW of Holland to 2.13 mi SW of Cazenovia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.050, -96.260

Heavy rain on saturated ground caused flash flooding of Pipestone Creek and of several roads. The worst road flooding was at an underpass on Minnesota Highway 30 in Pipestone, and along a stretch of Highway 23 about 5 miles south southwest of Pipestone.

Flash Flood, Rock

When
June 14, 1:50 PM CST to 3:30 PM CST
Where
Rock County, 3.31 mi WNW of Kanaranzi to 2.56 mi NE of Luverne
Cause
Heavy Rain
Reported by
Public
Coordinates
43.600, -96.160

Heavy rain on saturated ground caused flash flooding of streets, fields, and basements.

Flash Flood, Nobles

When
June 14, 2:58 PM CST to 5:00 PM CST
Where
Nobles County, 5.23 mi SSW of Leota to 4.49 mi NE of Leota
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.760, -96.060

Heavy rain caused flash flooding of Champepadan Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322818, 322821, 322823, 322824, 322828, 322843, 322850.